Colorado, 2022

High Wind in Colorado, December 16, 2022

December 16, 2022 · NWS GLD · 1 event in 1 county or zone

On December 16th, East-Central Colorado saw high wind gusts within the region due to a very strong surface low located just west of the Great Lakes Region. The maximum non-thunderstorm wind gust recorded was 61 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On December 16th, East-Central Colorado saw high wind gusts within the region due to a very strong surface low located just west of the Great Lakes Region. The maximum non-thunderstorm wind gust recorded was 61 mph. As a result of these winds, blowing snow and blowing dust were also reported within the region that reduced visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 16, 10:33 AM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 16, 10:33 AM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1033 AM MST Fri Dec 16 2022

.SHORT TERM...(Today through Sunday Night)
Issued at 144 AM MST Fri Dec 16 2022

06Z Water Vapor Imagery/ RAP analysis indicated a large closed low
circulation across the upper midwest, with shortwave ridging
starting to move into Montana. At the surface, strong low pressure
center was located north of KMSP with strong gradient from low
center all the way to central KS.

Primary near term concerns will center around winds and temperatures
the next few days as relatively quiet weather is expected over the
weekend.

Today-Tonight...In many ways, Today is going to be very similar to
yesterday as an intense jet of winds will be in place 1-1.5 km off
the surface with the primary question being if the boundary layer
can deepen enough to mix down these stronger winds. Still concerned
about area of 60+mph winds just above the mixed layer, but with a
similar pattern yesterday the highest winds observed remained in the
50-55 mph range. Will keep an eye on latest probabilistic data, but
think we will see another period of strong wind gusts to around 55
mph centered around 18z before decreasing. Winds will weaken
through the overnight hours as pressure gradient weakens and strong
near surface inversion develops. Otherwise expect another round of
clouds to rotate around low circulation as differential temperature
advection and some weak PV advection aloft provide some lift. Could
see a few flurries in the extreme northern CWA, but overall profiles
look pretty stable and do not anticipate any threat for accumulation

Saturday-Sunday Night...Airmass will warm significantly as winds
aloft relax, leading to warmer temperatures and finally a break from
the stronger winds. Fairly dry air will remain over the area driving
humidity values to the teens on Saturday which may enhance fire
danger somewhat although winds are expected to below critical
thresholds. Weather will remain quiet through the weekend as
temperatures aloft continue to warm ahead of next cold front late
Sunday afternoon and Sunday evening. Current timing tends to favor a
fropa more in the evening allowing for another mild day across much
of the area. While GFS suggests some precip possible as shortwave
trough interacts with frontal zone overnight, operation run not well
supported by own ensembles and even less so from other ensemble
packages. Therefore think continued dry forecast is in order. Much
colder air will settle across this area leading to the first of many
cold nights through the coming week.

.LONG TERM...(Monday through Friday)
Issued at 117 AM MST Fri Dec 16 2022

Prolonged cold temperatures are expected through the long-term
period.

A lee low will travel east along the southern KS border Monday. This
low will help pull cooler northern air into the Tri-State area and
keep maximum temperatures in the 20s and low 30s Monday and Tuesday.
Overnight temperatures Monday and Tuesday will be in the single
digits while wind chills will be near -10F, with some locations
possibly seeing -15F wind chills.

Wednesday, a rapidly intensifying trough will begin impacting the
Great Plains. Model guidance is still showing a wide variety of paths
and timing solutions. What we are seeing as the most likely solution
is that a surface lee low will form northwest of the CWA and create
southerly winds on Wednesday. This will help get temperatures up
near freezing before an arctic air mass dominates the region
Wednesday night into Friday morning.

Wednesday night's low temperatures will drop below 0F behind a cold
front while wind chills will drop below -20F across the entire Tri-
State area. There is a chance of precipitation in the northern
portions of the CWA as the cold front begins to move into the area.
Northerly winds will gust over to 30 kts Thursday morning.
Temperatures will likely only reach the mid teens to lower 20s
Thursday. Thursday night will cool off to near 0F with wind chills
near -10F or colder.

The low pressure system will move east and a weak ridge will begin
building in behind it. The ridge should be influencing the Tri-State
area by Friday, allowing for high temperatures near freezing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1022 AM MST Fri Dec 16 2022

Windy to very windy at times conditions will be common across the
area with gusts up to 40 knots across the area. Sporadic MVFR
ceiling around 3000 feet are possible throughout the afternoon
due the dry snow upstream being lofted into the air. Currently not
expecting any reductions in visibility due to blowing snow. Winds
will become breezy and not as strong after sunset with skies
clearing out. Winds will finally let up around sunset Saturday
morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...CA
AVIATION...Trigg
Hazardous weather outlook, Dec 16, 11:11 AM MST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1111 AM MST Fri Dec 16 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171815-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1111 AM MST Fri Dec 16 2022 /1211 PM CST Fri Dec 16 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Strong winds will once again develop across the area during the late
morning and afternoon hours. Widespread northerly wind gusts in
excess of 45 mph are expected, with a few areas seeing gusts
approaching 55 mph in a few areas. Blowing snow will reduce
visibilities in a few locations, mainly near the Kansas,Nebraska and
Colorado border.

Blowing Dust is also expected along and south of Highway 40 through
sunset.

Wind chills will fall to 5 to 10 degrees below zero tonight, mainly
in eastern Colorado.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Colder air will build into the area through next week, with
dangerously low wind chills becoming widespread by Thursday morning.
Those with vulnerable outdoor interests such as livestock should
prepare for several days of very cold conditions by the middle of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but reports of strong wind gusts
or visibility reductions due to blowing snow and dust will be
appreciated.

In the hours before

Local storm report, Dec 16, 10:42 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MST FRI DEC 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND GST 1 SE COLBY              39.38N 101.04W
12/16/2022  M50 MPH          THOMAS             KS   MESONET

            MESONET STATION FW8773 COLBY.

&&
Local storm report, Dec 16, 10:57 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MST FRI DEC 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     NON-TSTM WND GST 2 E LEOTI               38.48N 101.33W
12/16/2022  M50 MPH          WICHITA            KS   MESONET

            KANSAS MESONET SITE KWHK1.

&&

TT
Local storm report, Dec 16, 10:59 AM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MST FRI DEC 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND GST 3 SW RUSSELL SPRINGS    38.89N 101.22W
12/16/2022  M51 MPH          LOGAN              KS   MESONET

            KANSAS MESONET SITE USSK1.

&&

TT
Local storm report, Dec 16, 11:00 AM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MST FRI DEC 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 4 N LUDELL              39.90N 100.96W
12/16/2022  M54 MPH          RAWLINS            KS   MESONET

            KANSAS MESONET SITE LUDELL 3 N.

&&

TT
Local storm report, Dec 16, 11:09 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1109 AM MST FRI DEC 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
12/16/2022  M54 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&
Local storm report, Dec 16, 11:11 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1111 AM MST FRI DEC 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     NON-TSTM WND GST 2 E ARAPAHOE            38.85N 102.13W
12/16/2022  M50 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP694 2.2 E ARAPAHOE (UPR).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
December 16, 11:50 AM MST to 12:58 PM MST
Where
Kit Carson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

KITR ASOS reported non-thunderstorm wind gusts over 58 mph during this time with a maximum wind gust of 61 mph at 11:53 AM MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072132.